Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 40, NWS Quad Cities, IA

April 5, 2023Bureau County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 5, 2023, 5:36 AM CDT for Bureau County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 5:36 AM CDT (10:36 UTC)
Expired
Apr 5, 2023, 6:00 AM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:42 AM CDTTSTM WND GST 523 Ene Walnut, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:57 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 677 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
837 m²/s²
Significant tornado parameter
0.0
Supercell composite
30.3

Open this sounding in Storm Lab

The text

As transmitted.

849 
WFUS53 KDVN 051036
TORDVN
ILC011-051100-
/O.NEW.KDVN.TO.W.0040.230405T1036Z-230405T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
536 AM CDT Wed Apr 5 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  North central Bureau County in north central Illinois...

* Until 600 AM CDT.
    
* At 535 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Walnut, or 12 miles northwest of Princeton, moving
  northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ohio and Van Orin around 545 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4148 8960 4156 8966 4159 8961 4158 8920
TIME...MOT...LOC 1035Z 239DEG 47KT 4154 8957 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
2 follow-up statements
046 
WWUS53 KDVN 051042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
542 AM CDT Wed Apr 5 2023

ILC011-051100-
/O.CON.KDVN.TO.W.0040.000000T0000Z-230405T1100Z/
Bureau IL-
542 AM CDT Wed Apr 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR NORTH
CENTRAL BUREAU COUNTY...
    
At 542 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Ohio, or 10 miles southwest of Amboy, moving
northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Bureau County, including the following locations...
Ohio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4154 8951 4157 8954 4159 8954 4158 8934
TIME...MOT...LOC 1042Z 239DEG 47KT 4159 8946 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
302 
WWUS53 KDVN 051050
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
550 AM CDT Wed Apr 5 2023

ILC011-051100-
/O.EXP.KDVN.TO.W.0040.000000T0000Z-230405T1100Z/
Bureau IL-
550 AM CDT Wed Apr 5 2023

...THE TORNADO WARNING FOR NORTH CENTRAL BUREAU COUNTY WILL EXPIRE AT
600 AM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central Illinois.

LAT...LON 4154 8951 4157 8954 4159 8954 4158 8934
TIME...MOT...LOC 1050Z 239DEG 47KT 4163 8937 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:03 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 5, 3:03 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 AM CDT Wed Apr 5 2023

.SYNOPSIS...
Issued at 255 AM CDT Wed Apr 5 2023

Warm front has finally moved to Highway 20 while low pressure was
lifting into the se corner of MN. The strong cold front was
entering our western cwa and there have been a few isolated
thunderstorms ahead of the front. Radar mosaics do show a decent
batch of thunderstorms coming up out of northern MO. Warm and
humid weather was ahead of the front with early morning temps in
the lower 70s with dewpoints in the lower 60s. Temps behind the
front were in the 30s and 40s along with gusty west to northwest winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Apr 5 2023

Key message:

Windy and much cooler!

Today: We will continue to walk out the storms this morning and
then put the severe threat in the rear-view mirror for a while.
There is a marginal risk for severe this morning east of the MS
River until the front pushes out of our cwa. The main threats will
be damaging wind and large hail. Otherwise, the day will be windy
and much cooler with sunshine returning this afternoon. West
winds will be gusting to around 35 mph. Highs should be in the 40s
in our western counties. However, in our eastern counties temps
will start out in the lower 70s early this morning, but fall into
the 50s by this afternoon.

Tonight: Clear and chilly as high pressure builds into the area.
Lows should bottom out in the mid 20s to lower 30s.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Apr 5 2023

Key messages:

1) Still cool on Thursday

2) Dramatic warm-up this weekend into next week

3) Chance of showers Sunday night and Monday

The big story in the extended forecast is that there are no
significant storm systems impacting the cwa, and the global models
suggest a major warm-up as upper level ridging takes place.
Highs will be in the 50s on Thursday but then quickly warm into
the 60s on Saturday and into the 70s on Sunday. So a very pleasant
spring weekend is in the offing. Looking to next week it should be
even warmer with some lower 80s.

The only chance for showers looks to be about Sunday night and
Monday with the passage of a trough but Gulf moisture is shutdown
for a while.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1134 PM CDT Tue Apr 4 2023

Squall line of strong thunderstorms ahead of a strong cold front
will push eastward across the taf sites overnight. Some of the
storms may produce large hail and damaging winds. After the passage
of the front west winds will be gusting up to 35 kts on Wednesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Apr 5, 3:31 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Wed Apr 5 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This morning, scattered thunderstorms will pose a risk for
damaging winds and large hail ahead of a strong cold front.

This afternoon, strong west winds gusting 35 to 40 mph along with
dry fuels and relative humidities near 30 percent, will combine
to create very high fire danger. Burning is strongly discouraged.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

Haase

In the hours before

Special weather statement, Apr 5, 4:22 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
422 AM CDT Wed Apr 5 2023

IAZ042-054-066-ILZ001-007-051000-
Carroll IL-Jo Daviess IL-Clinton IA-Jackson IA-Dubuque IA-
422 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Jo Daviess,
northwestern Carroll, Jackson, southeastern Dubuque and Clinton
Counties through 500 AM CDT...

At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to Grand Mound. Movement was
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Galena, East Dubuque and Menominee around 425 AM CDT.
  Council Hill around 435 AM CDT.
  Charlotte around 440 AM CDT.

Other locations in the path of these storms include Preston,
Spragueville, Miles, Andover, Savanna and Sabula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.

&&

LAT...LON 4251 9064 4251 9012 4190 9017 4177 9075
      4253 9067 4254 9065
TIME...MOT...LOC 0922Z 238DEG 44KT 4250 9060 4184 9066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Apr 5, 4:28 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
428 AM CDT Wed Apr 5 2023

IAZ066>068-ILZ007-009-015>017-024-051030-
Mercer IL-Whiteside IL-Carroll IL-Rock Island IL-Bureau IL-Henry IL-
Scott IA-Clinton IA-Muscatine IA-
428 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Rock Island, eastern
Mercer, Whiteside, Henry, southeastern Carroll, western Bureau,
Scott, east central Muscatine and southeastern Clinton Counties
through 530 AM CDT...

At 428 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near DeWitt to near Viola. Movement was east at
60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  McCausland around 435 AM CDT.
  Camanche, Albany and Low Moor around 440 AM CDT.
  Andover and East Clinton around 445 AM CDT.

Other locations in the path of these storms include Clinton,
Cambridge, Fulton, Garden Plain, Atkinson, Fairhaven, Annawan,
Chadwick, Coleta, Milledgeville, Sheffield and Walnut.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 286 and 306.
 Interstate 80 in Illinois between mile markers 1 and 55.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 44.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Illinois...and east central Iowa.

&&

LAT...LON 4124 8950 4122 8964 4123 8987 4119 8987
      4115 9022 4115 9044 4112 9044 4109 9069
      4152 9080 4182 9067 4207 8969 4193 8969
      4193 8963 4159 8963 4158 8948
TIME...MOT...LOC 0928Z 249DEG 52KT 4180 9052 4123 9055

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Apr 5, 4:55 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
455 AM CDT Wed Apr 5 2023

ILZ001-002-007-051045-
Carroll IL-Jo Daviess IL-Stephenson IL-
455 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of eastern Jo Daviess,
Carroll and Stephenson Counties through 545 AM CDT...

At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apple River to 6 miles north of Fulton.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Apple River around 500 AM CDT.
  Mount Carroll, Warren and Nora around 505 AM CDT.
  Chadwick around 510 AM CDT.
  Lanark and Winslow around 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois.

&&

LAT...LON 4250 8940 4220 8940 4220 8969 4207 8969
      4195 9013 4251 9021
TIME...MOT...LOC 0955Z 256DEG 44KT 4252 9014 4195 9013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Speck
Local storm report, Apr 5, 5:13 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             NORA                    42.46N 89.94W
04/05/2023  M1.00 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            HAIL COVERING THE DECK WITH THE LARGEST
            STONES AT 1 INCH.

&&

DC
Local storm report, Apr 5, 5:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             NORA                    42.46N 89.94W
04/05/2023  M1.50 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

DC
Local storm report, Apr 5, 5:23 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     TSTM WND DMG     2 SW GREEN ROCK         41.46N 90.40W
04/05/2023                   HENRY              IL   LAW ENFORCEMENT

            TREE DOWN BLOCKING THE ROAD.

&&

ARG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:48 PM CDTRiver Flood WatchDVNHenry, Rock Island13 hr
Apr 4, 8:48 PM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside6 days
Apr 4, 8:49 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson26 min
Apr 4, 9:09 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson36 min
Apr 4, 9:33 PM CDTSevere Thunderstorm WarningDVNStephenson27 min
Apr 5, 1:57 AM CDTSpecial Weather StatementDVNJo Daviess33 min
Apr 5, 3:40 AM CDTSpecial Weather StatementDVNHancock50 min
Apr 5, 3:42 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough48 min
Apr 5, 4:03 AM CDTSpecial Weather StatementDVNHenderson, Warren27 min
Apr 5, 4:09 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren51 min
Apr 5, 4:22 AM CDTSpecial Weather StatementDVNJo Daviess38 min
Apr 5, 4:28 AM CDTSpecial Weather StatementDVNBureau, Henry, Rock Island, Whiteside62 min
Apr 5, 4:50 AM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside40 min
Apr 5, 4:51 AM CDTTornado WarningDVNHenry24 min
Apr 5, 4:55 AM CDTSpecial Weather StatementDVNCarroll, Stephenson50 min
Apr 5, 5:01 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson26 min
Apr 5, 5:11 AM CDTSevere Thunderstorm WarningDVNBureau, Carroll, Whiteside34 min
Apr 5, 5:15 AM CDTTornado WarningDVNBureau, Henry11 min
Apr 5, 5:38 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam, Whiteside38 min
Apr 5, 9:57 AM CDTRiver Flood WarningDVNHenry, Rock Island4 days

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.